[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 10, 1996

Ocular Manifestations of AIDS

Author Affiliations

From the Clinical Branch, National Eye Institute, National Institutes of Health, Bethesda, Md.

JAMA. 1996;275(2):142-144. doi:10.1001/jama.1996.03530260056031
Abstract

SELECTED CASE  A 17-year-old patient with hemophilia A was diagnosed with transfusion-acquired human immunodeficiency virus (HIV) infection in 1987. Antiretroviral therapy for diminishing CD4 cell counts included zidovudine for 3 years followed by didanosine and lamivudine (known then as 3TC). An initial ophthalmic screening examination in December 1992 revealed visual acuity of 20/20 in each eye, and retinal examination showed several nerve fiber layer infarcts (cotton-wool spots) in the left eye. In November 1993 the patient had no visual complaints, but on routine eye examination, visual acuity was 20/32 in the right eye and 20/25 in the left eye. Retinal examination revealed bilateral cytomegalovirus (CMV) retinitis (Figure), and the patient was started on intravenous ganciclovir at a dose of 5 mg/kg twice daily. Other medications included rifabutin (150 mg daily), captopril (12.5 mg twice a day), digoxin (0.37 mg daily), megestrol acetate (40 mg three times a day), lamivudine (175

×